Massachusetts, 2013

Flood and Hail in Massachusetts, June 24, 2013

June 24, 2013 · NWS BOX · 17 events in 6 counties and zones

An upper level disturbance and cooling air in the upper levels resulted in steepening mid-level lapse rates, producing showers and thunderstorms. A warm, unstable environment allowed these storms to become severe, with several storms producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance and cooling air in the upper levels resulted in steepening mid-level lapse rates, producing showers and thunderstorms. A warm, unstable environment allowed these storms to become severe, with several storms producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 24, 4:09 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 24, 4:09 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
509 PM EDT MON JUN 24 2013

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE AS SHOWERS AND
THUNDERSTORMS BECOME MORE WIDESPREAD INTO THE END OF THE WEEK.
WHILE HEAVY RAIN WITH POTENTIAL LOCALIZED FLOODING IS THE PRIMARY
THREAT...STRONG THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT
SLOWLY APPROACHES FROM THE WEST THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
*** NEAR RECORD HEAT LIKELY TODAY ***
*** THUNDERSTORMS WITH HEAVY DOWNPOURS POSSIBLE ***

330 PM UPDATE...
WIDELY SCT CELLS ARE DEVELOPING ACROSS INTERIOR SNE BUT DESPITE
VERY UNSTABLE ENVIRONMENT WITH MLCAPES UP TO 2500 J/KG...SUSTAINED
UPDRAFTS ARE HARD TO COME BY DUE TO VERY WEAK SHEAR SO STORMS ARE
COLLAPSING QUICKLY. STRONGER STORMS TO THE WEST WHERE 500 MB
TEMPS ARE ABOUT 2C COOLER. AS MID LEVEL SHORTWAVE MOVES EAST FROM
PA SUBTLE COOLING ALOFT SHOULD ALLOW A FEW STRONGER STRONGER
STORMS TO MOVE INTO W ZONES LATE AFTERNOON AND EARLY EVENING.
HEAVY RAIN IS THE PRIMARY THREAT BUT AN ISOLD WET MICROBURST CANT
BE RULED OUT GIVEN THE INVERTED V SOUNDING PROFILE.

PREVIOUS DISCUSSION...
WITH THE HOT TEMPERATURES AND HIGH HUMIDITY ACROSS SOUTHERN NEW
ENGLAND THIS AFTERNOON...SB CAPE VALUES ARE UPWARDS OF 2500 J/KG
AND ML CAPE VALUES ARE IN THE 2000-2500 J/KG RANGE. SO THERE IS
PLENTY OF INSTABILITY IN THE ATMOSPHERE. A SHORTWAVE MOVING ACROSS
THE STATE OF PENNSYLVANIA AT THIS TIME WILL BE THE INSTIGATOR OF
STORMS ACROSS OUR AREA. THE ONE LIMITING FACTOR FOR SEVERE STORMS
IS THE LACK OF SHEAR. EFFECTIVE BULK SHEAR VALUES ARE LESS THAN 25
KTS FOR THE MOST PART. MAIN CONCERN FOR STORMS THIS AFTERNOON WILL
BE HEAVY RAIN AND URBAN AND POOR DRAINAGE FLOODING WITH PWATS
BETWEEN 1.5 AND 2.0 INCHES...WHICH IS ABOUT TWICE THAT OF NORMAL.
THERE IS ALSO A LOW PROBABILITY OF STRONG GUSTY WINDS WITH ANY OF
THESE STORMS WITH STEEPENING MID LEVEL LAPSE RATES AS A COLD POOL
MOVES INTO THE AREA. BECAUSE OF THE TEMPERATURES AND HUMIDITY IN
THE LOWER LEVELS OF THE ATMOSPHERE...FEEL LARGE HAIL IS NOT A
THREAT.

DUE TO THE LACK OF SHEAR...EXPECT MOST OF THESE STORMS TO DIMINISH
AFTER THE LOSS OF DAYTIME HEATING THIS EVENING.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...THE MAJORITY OF THE MODELS DO NOT SHOW ANY QPF BEYOND
00Z. HOWEVER...THEY DO STILL INDICATE A SMALL JET STREAK EMBEDDED
ON THE EAST SIDE OF THE MID LEVEL LOW THAT MOVES OVER THE AREA
THAT MAY PROVIDE ENOUGH FORCING TO CONTINUE CONVECTION INTO THE
EVENING.  WHILE THERE IS A POTENTIAL FOR A FEW STORMS TO
CONTINUE... BELIEVE MUCH OF IT WILL HAVE DIED DOWN BY THEN. ONCE
AGAIN...THE MAIN THREAT WOULD BE HEAVY RAIN AND POOR DRAINAGE
FLOODING.

PATCHY DENSE FOG WILL DEVELOP AGAIN ALONG THE SOUTH COAST...
CAPE...AND ISLANDS...LIMITING VISIBILITIES. WARM...MUGGY
TEMPERATURES EXPECTED AGAIN OVERNIGHT WITH LOWS IN THE UPPER 60S
TO LOW 70S.

TUESDAY...SHOULD BE ANOTHER DRY MORNING...WITH FOG BURNING
OFF/MOVING OFF THE SOUTH COAST THROUGH THE MORNING. OVERALL
SHOULD START THE DAY OFF DRY BUT MUGGY. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS IS EXPECTED AS ANOTHER SHORTWAVE APPROACHES THE
AREA. AIRMASS IS NOT MUCH DIFFERENT FROM TODAY SO THERE SHOULD BE
PLENTY OF INSTABILITY AROUND...BUT NOT MUCH IN THE WAY OF SHEAR.
HEAVY RAIN AND URBAN FLOODING WILL BE THE MAIN THREATS.  ANOTHER
HOT DAY IS EXPECTED WITH A HEAT WAVE POSSIBLE FOR MANY
LOCATIONS...INCLUDING BOSTON.

TUESDAY NIGHT...YET ANOTHER WARM...MUGGY NIGHT IS IN STORE WITH
LOWS IN THE UPPER 60S TO LOWER 70S. FOG IS AGAIN POSSIBLE...MAINLY
ALONG THE SOUTH COAST...CAPE...AND ISLANDS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HEADLINES...

* HEAVY RAIN THREAT PREVAILS THROUGHOUT THIS TIMEFRAME
* LOCALIZED URBAN AND LOW LYING AREA FLOODING IS A POSSIBILITY
* STRONG THUNDERSTORMS POSSIBLE OVER THE WEEKEND INTO NEXT MONDAY
* CONTINUED WARM AND MUGGY CONDITIONS

OVERVIEW AND MODEL PREFERENCES...

MEDIUM RANGE MODELS CONTINUE TO HAVE INDIVIDUAL DIFFERENCES...BUT
BROAD OVERALL AGREEMENT THROUGH MOST OF THIS FORECAST PERIOD.
MODELS AND ENSEMBLES CONTINUE TO SIGNAL DEVELOPMENT OF AMPLIFIED
UPPER LEVEL PATTERN AS DIGGING LONG WAVE TROUGH OVER THE CENTRAL
PACIFIC CAUSES LARGE RIDGE TO FORM OVER THE WESTERN U.S. AND
CANADA. CONTINUED REPERCUSSIONS AS LONG WAVE TROUGH DIGS ACROSS
THE EASTERN GREAT LAKES AND APPALACHIANS BY LATE WEEK AS A PIECE
OF UPPER LEVEL ENERGY MOVES OVER THE RIDGE ACROSS CENTRAL CANADA.
THIS WILL SLOW THE MOVEMENT OF SURFACE SYSTEMS ACROSS THE U.S. TO
A CREEP...KEEPING A GENERAL SW FLOW IN PLACE AT THE SURFACE AND
ALOFT THROUGH THIS PERIOD. SURFACE FRONT STALLS ACROSS OR JUST N OF
THE REGION WITH WEAK WAVE MOVING ALONG IT CAUSING PERIODS OF
SHOWERS/TSTMS. LOOKS LIKE BEST CHANCE WILL BE ACROSS CENTRAL AND
WESTERN AREAS WED-THU...THEN MOVES FURTHER E LATE THIS WEEK INTO
EARLY NEXT WEEK. COLD FRONT TRIES TO WORK E...BUT BECOMES PARALLEL
TO UPPER FLOW...SO EXPECT TO STALL W OF THE REGION.

WITH LONG TIME SW FETCH...WILL SEE INCREASING MOIST AIR WILL MOVE
UP THE COAST AS PWATS INCREASE TO 1.6 TO 2 INCHES WHILE WILL
REMAIN IN PLACE. THIS WILL ENHANCE HEAVY RAINFALL ESPECIALLY
ACROSS CENTRAL AND WESTERN AREAS AS THE FRONT STALLS FURTHER W.
ALSO...WILL SEE SOME STORMS TRAINING OVER SOME AREAS. THIS WILL BE
PRIME FOR AREAS OF FLOODING.

LEANED TOWARD WPC GUIDANCE...BLENDING WITH OUR PREVIOUS FORECAST
TO KEEP CONTINUITY GOING.

DETAILS...

WEDNESDAY-THURSDAY...
NOTING A FRONT STALLS ACROSS OR JUST N OF THE REGION. BEST
ENERGY/INSTABILITY WILL BE ACROSS CENTRAL AND WESTERN AREAS
THROUGH THURSDAY. WEAK SHORT WAVES WILL BRING PERIODS OF
SHOWERS/TSTMS AS NEARLY ZONAL FLOW STARTS TO BACK TO SW AS UPPER
TROUGH DEVELOPS FURTHER TO THE W. WITH INCREASING LOW LEVEL
MOISTURE...WILL SEE HEAVY RAINFALL AND POSSIBLE LOCALIZED
FLOODING. EXPECT VERY WARM AND HUMID CONDITIONS WITH HIGHS IN THE
80S EACH DAY.

FRIDAY THROUGH MONDAY...
AS UPPER LEVEL TROUGH BECOMES ESTABLISHED W OF THE REGION...WILL
SEE THREAT FOR SHOWERS/TSTMS EACH DAY. LOOKS LIKE BEST
SHOWER/TSTM THREAT REMAINS OVER CENTRAL AND WESTERN AREAS...BUT
MOST OF THE REGION WILL HAVE A THREAT. MAY SEE SOME INCREASED
INSTABILITY THIS WEEKEND INTO EARLY NEXT WEEK SO COULD SEE SOME
STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL. PWATS ALSO
CONTINUE TO INCREASE...SO HEAVY RAINERS WILL CONTINUE ALONG WITH
TRAINING OF SOME SHOWERS AND STORMS FOR POSSIBILITY OF LOCALIZED
FLOODING. HAVE KEPT THREAT FOR SHOWER/TSTM ACTIVITY INTO THE
EVENING HOURS AS CONVECTION BECOMES ELEVATED.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH TUESDAY NIGHT/...MODERATE CONFIDENCE.

FOLLOWING HIGH-RES MODEL SOLUTIONS...EXPECTING SHRA/TSRA TO
MOVE INTO AND DEVELOP IN THE SOUTHERN CT VALLEY BETWEEN 18 AND
19Z...SPREADING EAST GRADUALLY INTO THE EVENING HOURS. HAVE
PREVAILED BKN050CB WITH VCTS ACCORDINGLY...AWAITING DEVELOPMENT
OF TSRA WEST. CIGS COULD BE PERHAPS LOW-END VFR TO MVFR WITH ANY
STORMS. EXPECTED HEAVY RAIN WILL RESULT IN MVFR-IFR VSBYS AT
TIMES.

SHRA/TSRA MAY LINGER OVERNIGHT ACROSS INTERIOR NEW ENGLAND...BUT
LOW CONFIDENCE. GREATER CONFIDENCE OF THE RETURN OF IFR LOW
STRATUS AND FOG ALONG THE SOUTH COAST...LINGERING INTO THE
MORNING HOURS ON TUESDAY. WILL SEE THE RETURN OF SHRA/TSRA LATER
IN THE DAY...RENEWING THREATS OF LOW-END VFR/MVFR CIGS WITH
MVFR/IFR VSBYS. TUESDAY NIGHT WILL LIKELY BE A REPEAT OF TONIGHT
WITH IFR STRATUS AND FOG ALONG THE SOUTH COAST.

KBOS TERMINAL...MODERATE CONFIDENCE IN TIMING. LOW TO MODERATE
CONFIDENCE IN TSRA REACHING BOSTON.

KBDL TERMINAL...HIGH CONFIDENCE. TSRA LIKELY AT BDL THIS
AFTERNOON.  MODERATE TO HIGH CONFIDENCE IN TIMING.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY AND THURSDAY...

SHRA/TSRA LOOK TO REMAIN CONFINED ACROSS INTERIOR NEW ENGLAND.
LOCAL +RA EXPECTED. GUSTY WINDS POSSIBLE. LOW-VFR TO MVFR CIGS
WITH CB ALONG WITH MVFR-IFR VSBYS POSSIBLE. PREVAILING S-SW
WINDS. LLWS POSSIBLE THU NIGHT MAINLY ACROSS S COASTAL AREAS.

FRIDAY AND SATURDAY...

SHRA/TSRA WILL BE MORE WIDESPREAD ACROSS MOST OF SOUTHERN NEW
ENGLAND...WITH THE BEST CHANCE ACROSS CENTRAL AND WESTERN AREAS.
+RA EXPECTED WITH GUSTY WINDS POSSIBLE. LOW-VFR TO MVFR CIGS WITH
CB ALONG WITH MVFR-IFR VSBYS POSSIBLE. PREVAILING SW WINDS. LLWS
MAY BE POSSIBLE FRI THROUGH SAT ACROSS S COASTAL AREAS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH TUE NIGHT/...MODERATE TO HIGH CONFIDENCE.

TONIGHT...

ANOTHER ROUND OF PATCHY DENSE FOG. SW WINDS CONTINUE. TSTMS MAY
LINGER INTO THE EVENING HOURS. HEAVY RAIN AND FREQUENT LIGHTNING
ARE THE MAIN THREATS.  SEAS 3 TO 4 FEET.

TUESDAY AND TUESDAY NIGHT...

A REPEAT ESSENTIALLY OF TODAY AND TONIGHT. EARLY MORNING FOG
BURNS OFF BY MIDDAY AND GIVES WAY TO LATE DAY TSTMS. MAIN THREATS
HEAVY RAIN AND FREQUENT LIGHTNING.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY AND WEDNESDAY NIGHT...

S-SW WINDS GUSTING UP TO 20 KT DURING THE AFTERNOON/EVENING HOURS.
LONG SW FETCH WILL BRING SEAS UP TO 5 FT ON THE OUTER WATERS E AND
S OF CAPE COD AND THE SOUTHERN OUTER WATERS. VSBY RESTRICTIONS IN
PATCHY FOG WITH VSBYS 1NM OR LESS. LOCAL AFTERNOON/EVENING
SHOWERS/TSTMS.

THURSDAY THROUGH SATURDAY...

SW WINDS MAY GUST UP TO 25 KT MAINLY FRI-SAT...BEST CHANCE ON THE
OUTER WATERS. LONG SW FETCH WILL BRING SEAS UP TO 5-8 FT ON THE
OUTER WATERS...POSSIBLY INTO RI AND BLOCK ISLAND SOUNDS. SCT
SHOWERS/TSTMS...MAINLY AFTERNOON/EVENING. HEAVY RAIN AND FREQUENT
LIGHTNING IN ANY STORMS. PATCHY FOG WITH REDUCED VSBYS.

&&

.CLIMATE...
HERE ARE RECORD HIGHS FOR TODAY ALONG WITH CURRENT TEMPS AS OF
430 PM...

BOS...95...1976...TODAY/S CURRENT HIGH...95
PVD...94...1980...TODAY/S CURRENT HIGH...93
BDL...94...1975...TODAY/S CURRENT HIGH...94
ORH...91...1914...TODAY/S CURRENT HIGH...88

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...AIR QUALITY ALERT UNTIL 10 PM EDT THIS EVENING FOR CTZ003.
MA...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR MAZ020>024.
NH...NONE.
RI...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR RIZ001>008.
     AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT TUESDAY FOR
     RIZ001>008.
MARINE...NONE.

&&

SYNOPSIS...RLG/EVT
NEAR TERM...KJC/RLG
SHORT TERM...RLG
LONG TERM...EVT
AVIATION...RLG/EVT
MARINE...RLG/EVT
CLIMATE...STAFF
Hazardous weather outlook, Jun 24, 3:20 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT MON JUN 24 2013

CTZ002-004-MAZ002>019-026-NHZ011-012-015-252030-
HARTFORD CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
420 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING.
SOME OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS. SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE. IN ADDITION...ANY THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL LEADING TO LOCALIZED FLOODING FOR URBAN AND
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

CONTINUED THREAT OF THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLY
RESULTING IN LOCALIZED URBAN AND LOW LYING AREA FLOODING. THERE
IS A LOW PROBABILITY OF STRONG THUNDERSTORMS THIS WEEKEND INTO
EARLY NEXT WEEK...WITH STRONG WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020>024-RIZ001>008-252030-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
420 PM EDT MON JUN 24 2013

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING.
WEST OF THE CAPE AND ISLANDS...SOME OF THESE STORMS MAY BE
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. SMALL
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE. IN
ADDITION...ANY THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL LEADING TO
LOCALIZED FLOODING FOR URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CONTINUED THREAT OF THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLY
RESULTING IN LOCALIZED URBAN AND LOW-LYING AREA FLOODING. THERE
IS A LOW PROBABILITY OF STRONG THUNDERSTORMS THIS WEEKEND INTO
EARLY NEXT WEEK...WITH STRONG WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-252030-
TOLLAND CT-
420 PM EDT MON JUN 24 2013

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THIS AFTERNOON AND
EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND GUSTS. SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE. IN ADDITION...ANY
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL LEADING TO LOCALIZED
FLOODING FOR URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CONTINUED THREAT OF THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLY
RESULTING IN LOCALIZED URBAN AND LOW-LYING AREA FLOODING. THERE
IS A LOW PROBABILITY OF STRONG THUNDERSTORMS THIS WEEKEND INTO
EARLY NEXT WEEK...WITH STRONG WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-252030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
420 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS MAY IMPACT THE WATERS WITH THE MAIN THREAT
OF HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD DURING THE WEEK INTO THE
WEEKEND. HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED. WINDS
MAY GUST AT TIMES TO NEAR GALE FORCE WITH ANY STRONG THUNDERSTORMS.
BETTER CHANCE FOR STRONG THUNDERSTORMS WILL BE DURING THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 24, 1:36 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
236 PM EDT MON JUN 24 2013

CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-241930-
WINDHAM CT-TOLLAND CT-HARTFORD CT-WESTERN HAMPDEN MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-
WESTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
236 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS POSSIBLE IN SOUTHERN NEW ENGLAND BETWEEN
4 PM AND 8 PM...

AT 230 PM EDT...A FEW THUNDERSTORMS HAD FORMED JUST EAST OF THE
CONNECTICUT RIVER IN NEW HAMPSHIRE AND MASSACHUSETTS...AND WERE
MOVING EAST AT 30 MPH.

THESE STORMS WILL BRING BRIEFLY HEAVY RAINFALL TO AREAS NEAR THE
QUABBIN RESERVOIR THROUGH 330 PM.

MORE STORMS FORMING IN CENTRAL AND EASTERN NEW YORK WILL ARRIVE IN
SOUTHERN NEW ENGLAND BETWEEN 4 PM AND 8 PM. THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU HAVE OUTDOOR PLANS...KEEP AN EYE TO THE SKY. HAVE A SAFE
PLACE TO GO TO IF THUNDERSTORMS APPROACH...SUCH AS A VEHICLE...HOME
OR BUILDING. WHEN THUNDER ROARS...GO INDOORS!

&&

LAT...LON 4312 7185 4315 7167 4304 7160 4208 7181
      4164 7179 4171 7224 4159 7239 4165 7253
      4156 7295 4177 7300 4197 7289 4197 7300
      4274 7298 4273 7246 4288 7256 4300 7245
      4316 7245 4318 7216 4313 7204 4321 7191
TIME...MOT...LOC 1830Z 266DEG 28KT 4237 7229

JWD
Special weather statement, Jun 24, 2:56 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT MON JUN 24 2013

MAZ002-008-242045-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
356 PM EDT MON JUN 24 2013

...SEVERE THUNDERSTORM HEADING FOR NORTHWEST MASSACHUSETTS...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEAR TROY NEW YORK...MOVING EAST AT 25
MPH.

IF THIS STORM HOLDS TOGETHER...IT WILL REACH FRANKLIN COUNTY BETWEEN
5 PM AND 530 PM. HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN
EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHESTERFIELD...WILLIAMSBURG...GOSHEN...LEYDEN...EAST WINDSOR...
BUCKLAND...COLRAIN...HAWLEY...WORTHINGTON...SHELBURNE...ASHFIELD...
HEATH...CUMMINGTON...CHARLEMONT...PLAINFIELD...CONWAY...ROWE AND
MONROE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7260
      4267 7259 4263 7264 4257 7264 4255 7267
      4250 7265 4245 7270 4237 7270 4236 7274
      4230 7274 4238 7307
TIME...MOT...LOC 1946Z 276DEG 20KT 4270 7363

JWD
Special weather statement, Jun 24, 3:28 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT MON JUN 24 2013

CTZ003-004-242115-
WINDHAM CT-TOLLAND CT-
428 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORM DEVELOPING IN TOLLAND COUNTY...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOMERS...OR 8 MILES NORTH OF VERNON...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT HEADS
INTO WINDHAM COUNTY BY 530 PM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WILLINGTON...ASHFORD...STAFFORD...ELLINGTON...SOMERS...
UNION...TOLLAND...EASTFORD AND STAFFORD SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4194 7251 4195 7249 4200 7251 4202 7250
      4202 7204 4180 7207 4188 7252
TIME...MOT...LOC 2026Z 276DEG 20KT 4194 7246

JWD
Special weather statement, Jun 24, 3:42 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
442 PM EDT MON JUN 24 2013

NHZ011-015-242130-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
442 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORM IN CHESHIRE COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILSUM...OR 9 MILES NORTH OF KEENE...MOVING
EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SURRY...SULLIVAN...MARLOW...GILSUM...HILLSBOROUGH...DEERING...
WINDSOR...STODDARD...NELSON...BENNINGTON...HANCOCK AND ANTRIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4313 7204 4313 7187 4312 7185 4312 7182
      4290 7188 4301 7236 4314 7232
TIME...MOT...LOC 2038Z 276DEG 20KT 4307 7225

JWD
Special weather statement, Jun 24, 3:58 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT MON JUN 24 2013

CTZ002-003-MAZ002>004-008>011-NHZ011-242200-
TOLLAND CT-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-WESTERN HAMPSHIRE MA-CHESHIRE NH-
458 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS APPROACHING WESTERN NEW ENGLAND...

AT 455 PM EDT...STRONG THUNDERSTORMS WERE ENTERING THE BERKSHIRES
AND LITCHFIELD HILLS FROM EASTERN NEW YORK.

THESE STORMS WILL AFFECT MUCH OF WESTERN NEW ENGLAND...FROM THE EAST
SLOPES OF THE BERKSHIRES AND NORTHERN CONNECTICUT...TO THE WORCESTER
HILLS BETWEEN 530 PM AND 8 PM.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4228 7300 4238 7307 4239 7301 4263 7295
      4267 7300 4270 7295 4274 7302 4273 7246
      4288 7256 4300 7245 4310 7244 4311 7204
      4171 7224 4170 7300 4180 7302 4181 7295
      4197 7289 4197 7303 4204 7301 4209 7307
TIME...MOT...LOC 2055Z 261DEG 21KT 4305 7290 4200 7342

JWD
Special weather statement, Jun 24, 4:08 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
508 PM EDT MON JUN 24 2013

MAZ002-003-008-242200-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
508 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORM EXITING THE BERKSHIRES...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWLEY...OR 10 MILES SOUTHEAST OF NORTH
ADAMS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...LEYDEN...DEERFIELD...BERNARDSTON...BUCKLAND...COLRAIN...
HAWLEY...SHELBURNE...ASHFIELD...HEATH...CHARLEMONT...PLAINFIELD...
CONWAY...NORTHFIELD...MONTAGUE...ERVING...GILL AND WENDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4268 7298 4269 7297 4273 7261 4273 7260
      4273 7241 4249 7238 4250 7298 4256 7298
      4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 2103Z 264DEG 24KT 4260 7294

JWD

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 3 lightning, 1 flood. Local standard time, as filed.

Hail, Franklin

When
June 24, 4:59 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.590, -72.600

Nickel to quarter size hail fell in Greenfield.

Thunderstorm Wind, Franklin

When
June 24, 4:59 PM EST
Where
Franklin County, Ashfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.530, -72.780

A tree on Conway Road was downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
June 24, 5:00 PM EST
Where
Hampshire County, 0.69 mi N of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.240, -72.880

A tree on Russell Road was downed by thunderstorm winds. A tree and utility pole were downed, blocking Route 112.

Lightning, Franklin

When
June 24, 5:02 PM EST
Where
Franklin County, Conway
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.520, -72.680

Lightning struck a tree, knocking it down onto a house.

Hail, Franklin

When
June 24, 5:04 PM EST
Where
Franklin County, 0.51 mi W of Turners Falls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.600, -72.560

Thunderstorm Wind, Franklin

When
June 24, 5:05 PM EST
Where
Franklin County, East Whately
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.450, -72.620

A tree on Route 5 was downed by thunderstorm winds, blocking a portion of the road.

Thunderstorm Wind, Franklin

When
June 24, 5:05 PM EST
Where
Franklin County, Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.550, -72.600

Two trees were downed in South Deerfield by thunderstorm winds.

Hail, Franklin

When
June 24, 5:14 PM EST
Where
Franklin County, Leverett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -72.500

Hail, Hampden

When
June 24, 6:03 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Penny size hail fell along Interstate 291.

Thunderstorm Wind, Middlesex

When
June 24, 6:08 PM EST
Where
Middlesex County, Ashby
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.680, -71.820

A large tree was downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
June 24, 6:10 PM EST
Where
Essex County, 1.23 mi SE of Hawthorne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.570, -70.950

A tree on Maple Street was downed onto power lines by thunderstorm winds.

Hail, Essex

When
June 24, 6:18 PM EST
Where
Essex County, 0.86 mi NW of Topsfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.640, -70.960

Lightning, Hampden

When
June 24, 6:30 PM EST
Where
Hampden County, 2.53 mi WSW of Wilbraham
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.109, -72.477

Lightning struck a camper, then a shed on Labelle Street, igniting a fire in the shed.

Hail, Essex

When
June 24, 6:46 PM EST
Where
Essex County, 1.23 mi SE of Hawthorne
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.570, -70.950

Thunderstorm Wind, Essex

When
June 24, 6:48 PM EST to 6:50 PM EST
Where
Essex County, 1.53 mi E of West Peabody
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.530, -70.970

A tree and wires were downed onto a pool house on Jackson Avenue by thunderstorm winds. In addition, a tree was downed blocking Winona Street.

Flood, Essex

When
June 24, 7:06 PM EST to 8:23 PM EST
Where
Essex County, 0.66 mi NW of North Saugus to 1.64 mi WNW of South Peabody
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.507, -71.029

One to two feet of water flooded Route 1 northbound in Danvers. In Peabody, a car was stuck in flood waters on Roosevelt Street.

Lightning, Plymouth

When
June 24, 8:14 PM EST
Where
Plymouth County, 0.98 mi WSW of North Cohasset
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.245, -70.848

Lightning struck a house on East Street in Hingham, igniting a fire. The amount of damage to the home is unknown at this time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460040, 460049, 460050, 460046, 460041, 460051, 460052, 460042, 460043, 460053, 460054, 460044, 460058, 460045, 460055, 460039, 460048.